Indiana, 2006

Tornadoes and Hail in Indiana, March 31, 2006

March 31, 2006 · NWS IND · 44 events in 25 counties and zones

Severe thunderstorms which formed over northwest central Indiana quickly transitioned to a powerful and expanding squall line with embedded supercells that moved southeast through central Indiana during the afternoon and evening of 31 March 2006. Two tornadoes touched down in the 9-county Indianapolis metropolitan area, one of which was on the ground for 17 miles and did an estimated 8 million…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8.2 million
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms which formed over northwest central Indiana quickly transitioned to a powerful and expanding squall line with embedded supercells that moved southeast through central Indiana during the afternoon and evening of 31 March 2006. Two tornadoes touched down in the 9-county Indianapolis metropolitan area, one of which was on the ground for 17 miles and did an estimated 8 million dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 31, 12:52 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 31, 12:52 PM EST, 4 hours 34 minutes before
XUS63 KIND 280722
AFDIND

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EST FRI MAR 31 2006

.DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT.

DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG
WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH
DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR
SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL
FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF
THERE FALL OFF RAPIDLY.

UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY
BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER.
SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF
LINE. WILL MENTION SVR IN GRIDS.

MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT...
BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY.

MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS
UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A
LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE.
GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST FRI MAR 31 2006

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS
CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER
INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE
WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS
LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE
OF PRODUCING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING
HOURS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

37 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Carroll

When
March 31, 5:26 PM EST to 5:28 PM EST
Where
Carroll County, 4 mi NE of Flora
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.467

Hail, Carroll

When
March 31, 5:31 PM EST to 5:32 PM EST
Where
Carroll County, 5 mi NNE of Flora
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -86.483

Hail, Clinton

When
March 31, 5:38 PM EST to 5:40 PM EST
Where
Clinton County, Mulberry
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -86.667

Hail, Clinton

When
March 31, 5:45 PM EST to 5:47 PM EST
Where
Clinton County, 7 mi SE of Rossville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -86.483

Hail, Howard

When
March 31, 5:55 PM EST to 5:57 PM EST
Where
Howard County, 10 mi WNW of Kokomo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -86.317

Hail, Montgomery

When
March 31, 5:55 PM EST to 5:57 PM EST
Where
Montgomery County, Crawfordsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.033, -86.900

Hail, Boone

When
March 31, 5:59 PM EST to 6:01 PM EST
Where
Boone County, Thorntown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -86.600

Hail, Howard

When
March 31, 6:12 PM EST to 6:14 PM EST
Where
Howard County, 6 mi SW of Kokomo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.417, -86.217

Hail, Vigo

When
March 31, 6:17 PM EST to 6:19 PM EST
Where
Vigo County, Fontanet
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.567, -87.250

Hail, Howard

When
March 31, 6:20 PM EST to 6:22 PM EST
Where
Howard County, 1 mi N of Kokomo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -86.133

Hail, Howard

When
March 31, 6:25 PM EST to 6:27 PM EST
Where
Howard County, 1 mi N of Greentown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -85.967

Hail, Howard

When
March 31, 6:25 PM EST to 6:27 PM EST
Where
Howard County, Kokomo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.483, -86.133

Hail, Clay

When
March 31, 6:30 PM EST to 6:32 PM EST
Where
Clay County, Brazil
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -87.117

Hail, Howard

When
March 31, 6:30 PM EST to 6:32 PM EST
Where
Howard County, Greentown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.483, -85.967

Hail, Clay

When
March 31, 6:30 PM EST to 6:32 PM EST
Where
Clay County, 3 mi N of Brazil
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -87.117

Hail, Putnam

When
March 31, 6:33 PM EST to 6:35 PM EST
Where
Putnam County, Greencastle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -86.867

Hail, Clay

When
March 31, 6:33 PM EST to 6:38 PM EST
Where
Clay County, Brazil
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.533, -87.117

Hail, Howard

When
March 31, 6:34 PM EST to 6:36 PM EST
Where
Howard County, Greentown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.483, -85.967

Hail, Putnam

When
March 31, 6:35 PM EST to 6:37 PM EST
Where
Putnam County, Greencastle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -86.867

Hail, Hamilton

When
March 31, 6:36 PM EST to 6:38 PM EST
Where
Hamilton County, Sheridan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.133, -86.217

Tornado, Hendricks

When
March 31, 6:39 PM EST to 6:41 PM EST
Where
Hendricks County, 5 mi W of Brownsburg
Rating
F0
Path length
2 mi
Path width
75 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -86.483

A small tornado touched down near Brownsburg on 31 March 2006. Damage was confined mostly to outbuildings and trees.

Hail, Putnam

When
March 31, 6:42 PM EST to 6:44 PM EST
Where
Putnam County, 2 mi W of Cloverdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -86.833

Hail, Morgan

When
March 31, 6:48 PM EST to 6:50 PM EST
Where
Morgan County, Mooresville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.367

Hail, Hamilton

When
March 31, 6:50 PM EST to 6:52 PM EST
Where
Hamilton County, 6 mi N of Noblesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -86.017

Hail, Owen

When
March 31, 6:52 PM EST to 6:54 PM EST
Where
Owen County, Cunot
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.450, -86.867

Hail, Putnam

When
March 31, 6:53 PM EST to 6:55 PM EST
Where
Putnam County, 3 mi NW of Cloverdale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -86.833

Hail, Sullivan

When
March 31, 7:10 PM EST to 7:12 PM EST
Where
Sullivan County, Hymera
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.183, -87.300

Thunderstorm Wind, Marion

When
March 31, 7:10 PM EST
Where
Marion County, Indianapolis
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.150

Hail, Clay

When
March 31, 7:11 PM EST to 7:13 PM EST
Where
Clay County, Bowling Green
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.383, -87.000

Hail, Greene

When
March 31, 7:18 PM EST to 7:23 PM EST
Where
Greene County, Jasonville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.167, -87.200

Tornado, Johnson

When
March 31, 7:20 PM EST to 7:30 PM EST
Where
Johnson County, 1 mi E of Greenwood
Rating
F2
Path length
7 mi
Path width
350 yd
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.617, -86.100

A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.

Hail, Marion

When
March 31, 7:23 PM EST to 7:25 PM EST
Where
Marion County, 3 mi SE of Indianapolis
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.750, -86.117

Tornado, Shelby

When
March 31, 7:30 PM EST to 7:45 PM EST
Where
Shelby County, 12 mi NW of Shelbyville
Rating
F2
Path length
10 mi
Path width
700 yd
Injuries
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.633, -85.950

A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.

Thunderstorm Wind, Delaware

When
March 31, 7:30 PM EST
Where
Delaware County, 4 mi SW of Muncie
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.150, -85.450

Straight line winds tore the roof off of a barn and blew down trees and power lines along Proctor Road southwest of Muncie.

Hail, Johnson

When
March 31, 7:30 PM EST to 7:32 PM EST
Where
Johnson County, Franklin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -86.050

Hail, Delaware

When
March 31, 7:30 PM EST to 7:32 PM EST
Where
Delaware County, 6 mi S of Muncie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -85.400

Hail, Monroe

When
March 31, 7:52 PM EST to 8:05 PM EST
Where
Monroe County, Bloomington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -86.517

Thunderstorm Wind, Shelby

When
March 31, 8:05 PM EST to 8:10 PM EST
Where
Shelby County, 2 mi W of Flat Rock
Measured
80 kt (92 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
39.367, -85.867

Straight line winds toppled several high tension transmission towers and destroyed a church. Several other buildings were damaged as well.

Hail, Bartholomew

When
March 31, 8:12 PM EST to 8:14 PM EST
Where
Bartholomew County, 11 mi NE of Columbus
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.333, -85.683

Hail, Decatur

When
March 31, 8:33 PM EST to 8:35 PM EST
Where
Decatur County, Greensburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -85.483

Hail, Rush

When
March 31, 8:34 PM EST to 8:36 PM EST
Where
Rush County, Milroy
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -85.467

Thunderstorm Wind, Jackson

When
March 31, 9:15 PM EST
Where
Jackson County, 1 mi NE of Freetown
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.983, -86.100

Hail, Jennings

When
March 31, 9:20 PM EST to 9:22 PM EST
Where
Jennings County, 3 mi NE of Vernon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -85.567

Hail, Martin

When
March 31, 9:22 PM EST to 9:24 PM EST
Where
Martin County, Shoals
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493314, 5493315, 5493316, 5493317, 5493318, 5493319, 5493320, 5493321, 5493322, 5493323, 5493324, 5493325, 5493326, 5493327, 5493328, 5493329, 5493330, 5493331, 5493392, 5493393, 5493250, 5493394, 5493395, 5493396, 5493397, 5493398, 5493399, 5493400, 5493401, 5493402, 5493251, 5493403, 5493312, 5493313, 5493404, 5493405, 5493406, 5493413, 5493407, 5493408, and more.